google-site-verification: googleafda34cab963fab6.html
 
A few days ago I ran into an acquaintance who lamented that he couldn’t get his blood sugars under control. He’s a type 2 diabetic who was recently switched to insulin when his usual oral medications stopped working. His doctor wants him to get his hemoglobin A1C below 7, but the intensive insulin therapy required to meet this goal has triggered several episodes of hypoglycemia. When my friend asked his physician what he was supposed to do when he developed hypoglycemic symptoms, the doc told him to just drink a glass of orange juice or eat a candy bar. Not surprisingly, when my friend followed this advice his blood glucose readings skyrocketed, which mandated higher insulin doses, which generated more hypoglycemic episodes, and so on. Within a few days of starting insulin, this poor guy was riding a rollercoaster that is all too familiar to many insulin-dependent diabetics.

I thought my friend might benefit from a simple regimen I learned at some point during my medical career — it’s one of those handy guidelines that found a dusty crevice in my brain where I could find it whenever one of my own patients needed it. It’s called the “Rule of 15.” To help round out this discussion I’ve excerpted the following section from a book I’ve been writing, editing and re-editing for the last two years (this might be the only portion that ever sees the light of day):   

 

“Sooner or later, everyone who takes insulin experiences an episode of hypoglycemia (low blood glucose), and some people — particularly those who strive to keep their glucose levels tightly controlled — have repeated episodes. Obviously, hypoglycemia is more likely to occur if you overestimate your insulin needs or forget to eat after you’ve already taken your insulin. However, even patients who are fairly careful about such things can develop hypoglycemia. In many instances, unanticipated physical activity is the trigger for a hypoglycemic episode: if you exercise longer or more strenuously than you originally intended, your blood glucose can drop precipitously.

The signs and symptoms of hypoglycemia are often subtle at first. You may simply feel fatigued or irritable, or you might have a mild headache. However, as your blood glucose continues to fall, shakiness, sweating, dizziness, nausea, confusion, and disorientation follow; if your hypoglycemia isn’t corrected, unconsciousness, seizures, coma, and even death may ensue.

Because hypoglycemia can develop insidiously and progress rapidly, if you’re taking insulin and you develop any unusual symptoms, you should check your blood glucose. If you’re new to insulin therapy, you should also check your glucose — at least for a while — around the time your insulin reaches its peak activity (ask your doctor about this). If you’re having hypoglycemic symptoms and your blood glucose is below 70 mg/dL, follow the “Rule of 15”:

  1. Eat something that contains about 15 grams of carbohydrate (one slice of bread, one-half glass of orange or apple juice, one-half banana, one scoop of ice cream, a small handful of M&Ms, 3 or 4 glucose tablets, etc.).
  2. Wait 15 minutes and check your glucose again.
  3. If your reading is still below 70, repeat steps 1 and 2. If your glucose is higher than 70, resume your usual testing schedule. (Keep an eye out for recurrent symptoms, though, particularly if you take a form of insulin with prolonged peak activity, such as NPH.)
  4. If you can’t get your glucose to rise above 70 and stay there, call your doctor or go to the nearest emergency room or urgent care center.
Diabetics who abruptly change their lifestyles (embarking on a new weight-loss or exercise program, for example) are at particular risk for hypoglycemia. If you alter your caloric intake or your activity level without adjusting your insulin dosage, you could inadvertently drive your glucose down to dangerous levels. Therefore, it’s important to talk to your doctor, dietician, or diabetic educator before you make any dramatic lifestyle changes.”

To your good health.